Arkansas, 2012

Damaging Wind and Lightning Strikes in Arkansas, March 8, 2012

March 8, 2012 · NWS LZK · 5 events in 2 counties and zones

A slow-moving cold front passed through Arkansas on the 8th, bringing showers and thunderstorms to most of the state. Locally heavy rain, small hail, and gusty winds occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$345,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A slow-moving cold front passed through Arkansas on the 8th, bringing showers and thunderstorms to most of the state. Locally heavy rain, small hail, and gusty winds occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 7, 9:22 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 7, 9:22 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
922 PM CST WED MAR 7 2012

.UPDATE...

UPDATED THE FORECAST TO ACCOUNT FOR TEMPERATURE AND DEWPOINT
TRENDS. TEMPERATURES ARE FALLING AT A SLOWER PACE THAN ANTICIPATED
WHILE MOISTURE WAS NOT RISING AS FAST AS ORIGINALLY ANTICIPATED.
THE CLOUD COVER LIMITING RADIATIONAL COOLING WILL ONLY INCREASE IN
THE COMING HOURS AS THE COLD FRONT CURRENTLY LOCATED OVER CENTRAL
OKLAHOMA AND SOUTHEASTERN KANSAS APPROACHES. REGIONAL MOSAIC RADAR
SHOWS SHOWERS DEVELOPING OVER EAST TEXAS AS WELL AS SHOWERS
FORMING ALONG THE LINE OF THE FRONT IN KANSAS AND NORTHERN
OKLAHOMA. HAVE LOWERED POPS PRIOR TO MIDNIGHT AS VERY LITTLE
PRECIPITATION HAS DEVELOPED ALONG THE FRONT THUS FAR.
HOWEVER...POPS FOR TOMORROW MORNING WERE TWEAKED SLIGHTLY TO
ACCOUNT FOR THE FRONTAL TIMING. OTHER THAN THE AFOREMENTIONED
SLIGHT TWEAKS TO THE FORECAST...EVERYTHING APPEARS TO BE IN GOOD
SHAPE.

&&

.PREV DISCUSSION... /ISSUED 557 PM CST WED MAR 7 2012/

AVIATION...
SATELLITE IMAGES SHOW A LARGE AREA OF CLOUDS OVER ARKANSAS THIS
AFTERNOON. CLOUDS WILL CONTINUE AS MOISTURE STREAMS NORTH FROM THE
GULF OF MEXICO AHEAD OF A COLD FRONT WHICH IS FROM NORTH MISSOURI
THROUGH KANSAS INTO OKLAHOMA. THE FRONT WILL MOVE INTO NORTHWEST
ARKANSAS LATE TONIGHT. CEILINGS WILL LOWER WITH MVFR CONDITIONS
DEVELOPING. CHANCES OF SHOWERS WILL INCREASE THROUGH THE NIGHT
AND BECOME LIKELY FOR MUCH OF THURSDAY. INCLUDED THUNDER FOR MOST
CENTRAL AND SOUTH SECTIONS DURING THURSDAY AFTERNOON...AND SOME
IFR CONDITIONS.

PREV DISCUSSION... /ISSUED 306 PM CST WED MAR 7 2012/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
A COLD FRONT WILL SLIDE INTO ARKANSAS FROM THE NORTH LATER
TONIGHT/THURSDAY. SHOWERS/THUNDERSTORMS WILL BECOME WIDESPREAD
AROUND THE FRONT...ESPECIALLY ALONG AND NORTH OF THE FRONT.
RAIN WILL BE HEAVY AT TIMES...MAINLY ON THURSDAY. ONE TO
THREE INCH RAINFALL AMOUNTS WILL BE COMMON...WITH LOCALLY
OVER FOUR INCHES.

THE FRONT WILL SAG TO THE SOUTH OF THE REGION THURSDAY NIGHT AND
WILL STALL ALONG THE GULF COAST. RAIN WILL CONTINUE IN
CENTRAL/SOUTHERN SECTIONS OF THE STATE. ANOTHER INCH OR TWO OF
RAIN COULD FALL BEFORE PRECIPITATION TAPERS OFF FRIDAY MORNING.

MUCH OF ARKANSAS HAS NOT HAD SIGNIFICANT RAINFALL FOR TWO TO
THREE WEEKS DATING BACK TO MID-FEBRUARY. MUCH OF THE RAIN
THROUGH THURSDAY NIGHT WILL SATURATE THE SOIL...BUT RUNOFF
SHOULD NOT BE ENOUGH IN MOST AREAS TO CAUSE WIDESPREAD FLOOD
PROBLEMS. GIVEN THIS...DID NOT ISSUE A FLASH FLOOD WATCH AT
THIS TIME.

THERE WILL BE A LULL FRIDAY/FRIDAY EVENING BEFORE A STORM
SYSTEM ALOFT APPROACHES FROM THE SOUTHERN PLAINS. THE SYSTEM
WILL INTERACT WITH THE STALLED FRONT TO BRING ANOTHER ROUND
OF SHOWERS/ISOLATED THUNDERSTORMS THIS WEEKEND. THERE IS SOME
QUESTION AS TO HOW MUCH MOISTURE WILL RETURN AS THE SYSTEM
NEARS. IF MOISTURE IS SIGNIFICANT...MAY NEED A WATCH
SATURDAY/SUNDAY AS RUNOFF WILL OCCUR MORE READILY.

LONG TERM...SUNDAY THROUGH WEDNESDAY
AS UPPER LOW SLOWLY MOVES NORTHEAST...SOUTHWEST FLOW WILL KEEP
PERIOD OF RAINFALL ACROSS THE STATE SUNDAY AND SUNDAY NIGHT. MODELS
ARE INDICATING SPLIT UPPER LOWS...WITH THE SECOND UPPER LOW MOVING
ACROSS THE REGION MONDAY. WHILE THIS IS POSSIBLE...WILL WAIT AND SEE
IF THE LOWS CONGEAL INTO ONE AND SLOW THE SYSTEM EVEN MORE. HAVE
HELD ON TO RAINFALL THROUGH MONDAY NIGHT...AND WILL CONTINUE TO
MONITOR MODELS FOR AN END TO THE LONG PERIOD OF RAINFALL.

TEMPERATURES WILL BE NEAR NORMAL SUNDAY AND MONDAY...DUE TO RAINFALL
AND CLOUD COVER...WITH READINGS CLIMBING FOR THE END OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     62  65  41  56 /  40  90  80  10
CAMDEN AR         65  77  50  59 /  40  80  90  40
HARRISON AR       53  57  38  54 /  60  90  60  10
HOT SPRINGS AR    63  75  46  58 /  50  90  90  20
LITTLE ROCK   AR  64  72  46  58 /  40  90  90  20
MONTICELLO AR     64  77  51  60 /  30  80  90  40
MOUNT IDA AR      64  73  45  57 /  50  90  90  20
MOUNTAIN HOME AR  56  60  38  55 /  50  90  60  10
NEWPORT AR        62  67  42  57 /  40  90  80  10
PINE BLUFF AR     64  78  50  59 /  40  80  90  30
RUSSELLVILLE AR   60  67  42  55 /  50  90  80  10
SEARCY AR         62  66  44  57 /  40  90  90  20
STUTTGART AR      63  71  47  59 /  40  90  90  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

227
Hazardous weather outlook, Mar 7, 5:00 AM CST, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST WED MAR 7 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT RAIN AND POSSIBLY A FEW RUMBLES OF THUNDER MAY BEGIN TO WORK
INTO ARKANSAS FROM THE WEST LATE TONIGHT...BUT HEAVY RAIN OR SEVERE
WEATHER ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL PUSH INTO ARKANSAS ON THURSDAY AND THEN MEANDER
AROUND THE STATE THROUGH THE WEEKEND. SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN WILL BE LIKELY THURSDAY INTO THURSDAY NIGHT. THE FLOOD
THREAT WITH THIS FIRST WAVE WILL BE MITIGATED SOME BY THE RECENT DRY
CONDITIONS BUT LOCALIZED FLOODING OR FLASH FLOODING WILL BE
POSSIBLE. MANY LOCATIONS...ESPECIALLY SOUTH OF INTERSTATE 40...
SHOULD SEE RAINFALL TOTALS FROM 2 TO 3 INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

THERE IS A SLIGHT RISK SOME OF THE STORMS COULD BECOME STRONG TO
POSSIBLY SEVERE...ESPECIALLY THURSDAY AFTERNOON AND EVENING.
DAMAGING WINDS WOULD BE THE MAIN THREAT IN ANY STORMS...THOUGH LARGE
HAIL CANNOT BE RULED OUT.

THE NEXT THREAT FOR HEAVY RAIN WILL COME ON SATURDAY NIGHT AND
SUNDAY. GIVEN THE ALREADY SATURATED GROUND AND POSSIBILITY OF
ANOTHER 2 TO 4 INCHES OF RAIN...FLOODING IS A CONCERN THIS WEEKEND.
AT THIS TIME...THE GREATEST THREAT FOR HEAVY RAIN AND FLOODING LOOKS
TO BE SATURDAY NIGHT AND SUNDAY...WITH THE SOUTHERN TWO THIRDS OF
ARKANSAS THE MOST LIKELY LOCATION FOR THE HEAVIEST RAINS.

SOME UNCERTAINTY DOES STILL EXIST WITH THE DETAILS OF THIS FORECAST.
SMALL VARIATIONS IN THE LOCATIONS OF FRONTS AND OTHER FEATURES CAN
RESULT IN LARGE IMPACTS ON WHICH AREAS SEE THE MOST SIGNIFICANT
RAINFALL AND HOW MUCH PRECIPITATION OCCURS. THIS SYSTEM WILL
CONTINUE TO BE MONITORED CLOSELY AND PERSONS ARE ADVISED TO STAY
ABREAST OF THE LATEST FORECASTS AS THE EVENT NEARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

63

In the hours before

Special weather statement, Mar 8, 12:44 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1244 AM CST THU MAR 8 2012

ARZ022-023-031-032-038-080725-
CONWAY AR-FAULKNER AR-POPE AR-VAN BUREN AR-YELL AR-
1244 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YELL...SOUTHWESTERN
VAN BUREN...SOUTHERN POPE...NORTHERN FAULKNER AND CONWAY COUNTIES
UNTIL 130 AM CST...

AT 1238 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 2 MILES NORTH OF OLD NEELY...OR 7 MILES SOUTH
OF RUSSELLVILLE...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELLVILLE...       WHIPPLE...            TWIN GROVES...
  TARAL...              ST. VINCENT...        SPRINGFIELD...
  SOLGOHACHIA...        POTTSVILLE...         PETIT JEAN MTN...
  MIDDLETON...          MALLET TOWN...        LANTY...
  LAKE ATKINS...        JERUSALEM...          HECTOR...
  HATTIEVILLE...        HAPPY BEND...         GUY...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 80 AND 105.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3533 9231 3507 9311 3521 9328 3572 9277
TIME...MOT...LOC 0642Z 229DEG 50KT 3522 9305

BJS

The radar

The Little Rock radar (KLZK), 133 km away, was scanning. The volume nearest the first event began at 08:24 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Independence

When
March 8, 2:24 AM CST
Where
Independence County, 1.38 mi WNW of Charlotte
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.829, -91.452

Lightning set fire to an outbuilding.

Lightning, Independence

When
March 8, 3:01 AM CST
Where
Independence County, 0.56 mi NE of Batesville
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
35.776, -91.644

Lightning struck a large oak tree, traveled through the ground, blew up the gas meter, and set the historic Mayflower House on fire. The house had been divided up into apartments.

Lightning, Independence

When
March 8, 3:06 AM CST
Where
Independence County, 2.48 mi S of Limedale
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.784, -91.722

Lightning set fire to a house near Bethesda.

Lightning, Independence

When
March 8, 3:19 AM CST
Where
Independence County, 1.72 mi ENE of Batesville
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.776, -91.620

Lightning set fire to a shop/garage structure.

Thunderstorm Wind, Ouachita

When
March 8, 4:30 PM CST
Where
Ouachita County, Camden
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.580, -92.830

Trees and power lines were blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359937, 359933, 359935, 359934, 359938.